Virginia, 2004

Hail and Damaging Winds in Virginia, March 7, 2004

March 7, 2004 · NWS AKQ · 10 events in 9 counties and zones

9 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 7, 2:52 PM EST, 4 hours 43 minutes earlier.

Area forecast discussion, Mar 7, 2:52 PM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
250 PM EST SUN MAR  7 2004

.OVERVIEW...HIGHLY CHANGEABLE SENSIBLE WEATHER CONDS TAKES US FROM
EARLY SUMMERLIKE TEMPS LATE LAST WEEK TO A MORE LATE WINTERLIKE
FEEL BY MIDWEEK AS HIGH AMPLITUDE PATN DEVELOPS LONG WAVE/DEEP
TROF ACRS EASTERN STATES AS STRONG RDGG BUILDS OVR THE WEST.

.DISCUSSION...THE INITIAL MID LVL CIRCULATION THAT WILL EVENTUALLY
CAUSE THE DEEP TROFFING IN THE EAST DROPS SE THRU NRN/CNTRL MID ATLC
REGION FROM THE EASTERN GREAT LAKES/NRN OHVLY TONIGHT. STRONG LIFT
PER UPR JET DYNAMICS/MID LVL DPVA WILL ACCOMPANY GOOD LOW LVL
CONVERGENCE ALONG THE SFC BNDRY THIS EVE. MOISTURE IS SMWHT LACKING
AS GULF IS SHUT OFF BUT MODERATE TO STRONG DYNAMICS SHUD BE ENUF TO
GENERATE SCT/BKN LOW-TOPPED CONVECTION THIS EVE. BEST PCPN CHCS ACRS
NERN AREAS (LWR MD-NRN NECK-VA ERN SHORE) WHERE BETTER DESTABILIATION
PER MID LVL COOLING OCCURS. ANY STRONGER CONVECTION CUD PULL DOWN
GUSTIER WINDS (40-45 MPH?) AND WILL CONT ENHANCED GUST WORDING IN
FCST THIS EVE. GRADUAL CLEARING FM SW TO NE AFT MIDNIGHT AS DEEP NW
FLOW DEVELOPS BUT CUD BE SOME LINGERING CLOUDS/SCT SHOWERS ACRS NE
AREAS INTO MON MORN PER WRAPARND MOISTURE UNDER UPR LOW. WINDS WILL
ALSO PICK UP TNGT PER DECENT LOW LVL CAA SURGE.

HIGHS TMRW MORE SEASONABLE AFTER EARLY CAA SURGE. DOWNSLOPING AND
EARLY SUN WILL AID TEMPERATURE RECOVER BUT SOME AFTN CU SHUD
DEVELOP (AND KEEP IT COOLER) ESP ACRS NERN AREAS WITH STEEPENING
LOW-MID LVL LAPSE RATES.

MID LVL FLOW BCMS TEMPORARILY ZONAL AHEAD NEXT SHORT WAVE TROF
DROPPING THRU OHVLY AND INTO MID ATLC REGION MON NGT/TUE. LOW LVL
THICKNESSES CONT TO DROP AND SHUD OFFSET MID LVL DOWNSLOPE FLOW
FOR A PERIOD OF BLO NORML TEMPS.

INTERESTING FCST SCENARIO TUE NIGHT INTO EARLY WED AS SHORT RANGE
MODEL GUIDANCE IN DECENT AGREEMENT IN DEVLOPING CUTOFF SYSTEM OVR
NRN/CNRTL MID ATLC REGION. ETA THE MOST PROGRESSIVE AND WEAKER WITH
UPR LVL SYS WHILE GFS (WITH SUPPORT FROM SREF) CARVES OUT A DEEPER
UPR TROF AND THUS SLOWER SFC SOLN. ALSO...CRITICAL 1000-850MB PARTIAL
THICKNESSES SUGG POTENTIAL FOR SOME WET SNOW MIXING IF ANY PCPN
DEVELOPS LATE TUE NIGHT INTO EARLY WED MORN. CLIMO AND RECENT RECORD
WARMTH WUD SUGG ANY ACCUM OF SNOW WUD BE HARD TO COME BY BUT WILL
MENTION PSBL MIX PCPN OVR INTERIOR SECTIONS SE VA/NE NC WHICH HAS
HIGHEST POPS (WHICH ARE ONLY 30% ATTM). BIGGEST ? RIGHT NOW IS
AMOUNT OF DEEP MOISTURE AVAILABILITY AS SFC SYS SLOW TO DEEPEN UNTIL
WELL EAST OF OTR BANKS WHICH LIMITS LOW LVL MOIST INFLOW. CURRENT
MODEL RUNS SUPPORT ONLY A LIGHT PCPN EVENT.

EXTNDD: MNLY DRY WITH TEMPS CLIMBING BACK TO ABV SEASONAL NORMS INTO
THE WEEKEND. SHORT WAVE RDGG TEMPORARILY SETS UP ACRS MID ATLC
REGION WED NIGHT INTO THU UNTIL NEXT PIECE OF NRN STREAM ENEGRY DROPS
THRU NE/NRN MID ATLC STATES THU NIGHT. THIS SYS ALSO LACKING DEEP
MOISTURE AND BEST FORCING PASSES N OF AKQ FORECAST AREA SO WL NOT
INTRO PCPN ATTM.

.MARINE...WILL RAISE SMALL CRAFT ADVISORY ALL MARINE AREAS TONIGHT
PER GOOD LOW LVL CAA SURGE. ALSO...LOOK OUT FOR GUSTY WINDS ASSOCD
WITH SCT SHWR/ISO TSTM ACTIVITY THIS EVE.

.AVIATION...OTHER THAN TEMPO MVFR CONDS ASSOCD WITH SCT SHOWRS/ISO
TSTM THIS EVE...GENERALLY VFR NEXT 24 HOURS.

.PRELIMINARY POINT TEMPS/POPS...
SBY   35  48  30  44 /  60  10  10  10
OXB   38  47  34  44 /  60  10  10  10
WAL   38  47  34  46 /  60  10  10  10
FVX   35  54  30  46 /  40  10  10  10
RIC   37  55  31  46 /  40  10  10  10
PTB   37  56  31  46 /  40  10  10  10
AKQ   37  56  31  46 /  40  10  10  10
PHF   40  55  35  45 /  40  10  10  10
ORF   41  54  37  46 /  40  10  10  10
ECG   40  55  37  46 /  40  10  10  10

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...SCA CSTL WTRS.
VA...SCA CSTL WTRS AND CHES BAY S OF SMITH POINT.
NC...SCA CSTL WTRS AND CURRITUCK SOUND.

CULLEN
Hazardous weather outlook, Mar 7, 4:30 AM EST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 AM EST SUN MAR 07 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-072330-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
430 AM EST SUN MAR 07 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
18

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Mar 7, 6:50 PM EST, 45 minutes before
VAZ060>063-065>071-079-080-080030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
650 PM EST SUN MAR 7 2004

...SCATTERED THUNDERSTORMS MOVING INTO THE EASTERN VIRGINIA
PIEDMONT...

AT 649 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND SCATTERED THUNDERSTORMS FROM 10 MILES WEST OF
POWHATAN TO 26 MILES SOUTHWEST OF CHASE CITY...MOVING EAST AT 40
MPH. THROUGH 730 PM...AREAS THAT WILL BE AFFECTED BY THESE SHOWERS
AND THUNDERSTORMS INCLUDE KENBRIDGE...AMELIA COURTHOUSE...
BLACKSTONE...BON AIR...CREWE...MANNBORO...MOSELEY...TUCKAHOE AND
VICTORIA.

THUNDERSTORMS WILL BE CAPABLE OF WIND GUSTS OF 45 TO 50 MPH ALONG
WITH OCCASIONAL CLOUD TO GROUND LIGHTNING.

HURLEY
&&
LAT...LON 3761 7813 3653 7903 3664 7823 3771 7733
Special weather statement, Mar 7, 7:31 PM EST, 4 minutes before
NCZ012-VAZ062>074-079>083-087-088-080115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
731 PM EST SUN MAR 7 2004

...SCATTERED GUSTY THUNDERSTORMS MOVING QUICKLY TOWARD THE I-95
CORRIDOR...

AT 731 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND SCATTERED THUNDERSTORMS FROM 8 MILES WEST OF
ASHLAND TO 20 MILES SOUTHWEST OF SOUTH HILL...MOVING EAST AT 45 MPH.
THROUGH 830 PM...AREAS THAT WILL BE AFFECTED BY THESE SHOWERS AND
STORMS INCLUDE KING WILLIAM...BLACKSTONE...BON AIR...
CHESTER...COLONIAL HEIGHTS...DINWIDDIE...DISPUTANTA...DOWNTOWN
RICHMOND...EMPORIA...FORT LEE...HIGHLAND SPRINGS...HOPEWELL...
KENBRIDGE...LAWRENCEVILLE...MANNBORO...MCKENNEY...MECHANICSVILLE...
MOSELEY...NEW KENT...PETERSBURG...PURDY...ROXBURY...SAINT STEPHENS
CHURCH...TALLEYSVILLE AND TUCKAHOE.

THUNDERSTORMS WILL BE CAPABLE OF WIND GUSTS OF 45 TO 50 MPH ALONG
WITH OCCASIONAL CLOUD TO GROUND LIGHTNING.

HURLEY

&&
LAT...LON 3785 7765 3643 7851 3648 7762 3789 7674

The radar

The Norfolk radar (KAKQ), 94 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Powhatan

When
March 7, 7:35 PM EST
Where
Powhatan County, Flat Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
37.517, -77.833

Trees downed (7-8) or snapped.

Thunderstorm Wind, Mecklenburg

When
March 7, 8:00 PM EST
Where
Mecklenburg County, Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
36.617, -78.617

Trees and power lines down, and minor damage to building.

Thunderstorm Wind, Brunswick

When
March 7, 8:30 PM EST
Where
Brunswick County, Gasburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
36.567, -77.883

Trees down.

Thunderstorm Wind, Prince George

When
March 7, 9:00 PM EST
Where
Prince George County, New Bohemia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -77.317

Trees down.

Hail, James City

When
March 7, 9:19 PM EST
Where
James City County, 4 mi N of Jamestown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -76.783

Thunderstorm Wind, Williamsburg (C)

When
March 7, 9:30 PM EST
Where
Williamsburg (C) County, Williamsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -76.717

Trees down.

Thunderstorm Wind, Chesapeake (C)

When
March 7, 10:00 PM EST
Where
Chesapeake (C) County, Chesapeake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.817, -76.267

Trees down.

Thunderstorm Wind, Isle of Wight

When
March 7, 10:05 PM EST
Where
Isle of Wight County, 5 mi NW of Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.850, -76.800

Trees down on Mill Swamp Road. Power lines down.

Thunderstorm Wind, Suffolk (C)

When
March 7, 10:05 PM EST
Where
Suffolk (C) County, Suffolk
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -76.583

Trees down at 2700 Block of Arches Mill Road.

Thunderstorm Wind, Suffolk (C)

When
March 7, 10:16 PM EST
Where
Suffolk (C) County, Suffolk
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -76.583

Trees down along the Kings Highway Bridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389088, 5389089, 5389090, 5389091, 5389087, 5389092, 5389093, 5389094, 5389095, 5389096.